16
March
2021
|
15:11 PM
America/New_York

Have a reaction to the COVID-19 vaccine? Yes or no, here’s what it means

3 MINUTE READ

Summary

Some people get side effects. Some don’t. Either way, there’s no reason to worry about your level of protection.

Now that the COVID-19 vaccine rollout is underway, people are reporting different reactions to their shots. What can you expect – and what does it mean for your level of protection?

What are common side effects after getting your vaccination?

The most common side effects are pain at the site of the injection, tiredness, headache, muscle aches and fever. These side effects last about a day and are more common after the second dose of the Moderna and Pfizer vaccines (the recently authorized Johnson & Johnson (J&J) vaccine requires only one shot).

It has been noted that women are more likely than men to experience more and worse side effects, though overall these side effects are minor and short-lived. A mix of factors, including genes and hormones, could explain why. But experts note that in general women have more reactions to a variety of vaccines, including the flu or hepatitis B vaccines.

That said, many people don’t get any reactions at all, which leads to our next question.

What if I don't get any side effects? Does that mean the vaccine isn't working?

Everyone’s body reacts differently to the shot. The Pfizer and Moderna vaccine trials showed that a little more than 50 percent of people who received the vaccine got side effects. Scientists are trying to sort out why some people didn’t.

But they do know that both those who got side effects and those who didn’t were still protected from the virus. So, there’s no reason to worry if you don’t get any side effects. If you have received the required number of doses (two for the Moderna and Pfizer vaccines, one for the J&J vaccine), then you are fully vaccinated.

Why do these side effects occur?

Side effects are normal signs that your immune system is working to protect you, the Centers for Disease Control and Protection (CDC) says.

The Pfizer and Moderna vaccines, which require two shots, and the one-shot J&J vaccine give our cells instructions for how to make a harmless spike protein that is unique to the virus. Our bodies recognize that the protein shouldn’t be there and start an immune response, which causes the side effects. If you ever do encounter the virus, your immune system will have already been trained to recognize and attack it, protecting you from getting very sick.

Will the side effects be worse after the second shot of the Pfizer and Moderna vaccines?

They could be. More people reported side effects after their second shot of the Pfizer or Moderna vaccines compared with their first. That’s because, after the second injection, the immune system is primed and ready to go, having seen the spike protein before.

The CDC says that you should get the second shot even if you have side effects after the first shot, unless a health care provider tells you otherwise.

Can I take pain relievers to deal with the side effects?

The CDC says that you can take over-the-counter medicines such as ibuprofen (Advil), acetaminophen (Tylenol), aspirin or antihistamines for any pain and discomfort you may feel after your shot – as long as you have no medical reasons that prevent you from taking these medications.

However, you should not take these medications before your vaccination in an attempt to prevent side effects. Reason being: It’s not known if these medications could impact how well the vaccine works, the CDC reports.

While research hasn’t looked specifically at whether acetaminophen or ibuprofen can interfere with the COVID-19 vaccines, earlier research on other vaccines suggests some drugs may affect the immune response, Dr. David J. Cennimo, an infectious disease physician and assistant professor at Rutgers New Jersey Medical School, told Healthline.

Whether you have side effects or not, know this: Getting vaccinated will likely protect you from getting sick from COVID-19 and eventually help our world return to normal.

I've heard the vaccine could cause issues if I get a mammogram. Why?

For some people, getting a COVID-19 vaccine might result in swollen lymph nodes under the arm in which they got the shot.

According to the American Cancer Society (ACS), these swollen lymph nodes might show up on a mammogram to screen for breast cancer, which could lead to concern and the need for further tests. If you have an appointment to get a mammogram after you’ve gotten a COVID-19 vaccine, it’s important to tell your doctor when and in which arm you received your shot. Your doctor may discuss with you if your appointment should be changed.

Do not delay your mammogram without speaking to your doctor first, the ACS recommends.